Arizona, 2019Damaging Wind in Arizona, August 2, 2019
August 2, 2019 · NWS TWC · 1 event in 1 county or zone
Isolated thunderstorms formed over southeast Arizona. One storm produced thunderstorm winds that downed power poles on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed over southeast Arizona. One storm produced thunderstorm winds that downed power poles on the Tohono O'odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 1:06 PM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 1:06 PM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Fri Aug 2 2019
.SYNOPSIS...
Isolated thunderstorms have started to develop this afternoon
along the higher terrain. The bulk of the convective activity
should remain to the south and east of Tucson, but cannot rule
out activity in and around the Tucson Metro at some point today.
The main threats will be localized intense rainfall, as the
atmosphere is quite moist. The threat of afternoon/evening
isolated thunderstorms will remain through the weekend into early next
week. In addition to convection, unseasonably hot temperatures
and increased humidity will make for an uncomfortable few days.
&&
.DISCUSSION...
Cloud cover is increasing across SE Arizona, with the onset of
daily monsoonal convection. Hi-res model guidance from earlier
this morning did a pretty good job with both the timing and
coverage of the current storms. Daytime heating coupled with
CAPE values well in the 1500-2000 j/kg range will keep things
interesting for the rest of today. The expectation is that
thunderstorms will continue to develop through the early evening
hours before dying off around sunset. A few of them may be severe
in nature, with the main threats being periods of intense rainfall
and localized flash flooding.
Another important item of note for this forecast period is the
unseasonably hot daily max temps expected through early next
week. With school starting across much of the area on Monday,
this means impacts may be widespread. Heat Impact Levels will
remain solidly within the moderate range through early next week,
with Monday being the hottest day. MJS
&&
.AVIATION...Valid through 04/00Z.
Scattered SHRA/TSRA this afternoon with SCT-BKN clouds 8-12k ft,
diminishing this evening. Light surface winds less than 12 kts will
favor a westerly direction this afternoon, becoming variable
tonight. Gusty and erratic winds near any TSRA with local MVFR CIGS
and VSBYS. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures warm
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 1:21 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
121 PM MST Fri Aug 2 2019
AZZ507-514-022045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-
121 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 145 PM MST...
At 120 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Benson, moving northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 11033 3217 11051 3237 11042 3222 11015
TIME...MOT...LOC 2020Z 213DEG 4KT 3219 11038
RH
Special weather statement, Aug 2, 1:25 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 2 2019
AZZ507-513-022100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
125 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
200 PM MST...
At 124 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 13 miles south of Benson, moving northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Benson, Whetstone, St. David and Kartchner Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 11028 3176 11045 3195 11039 3183 11011
TIME...MOT...LOC 2024Z 213DEG 5KT 3178 11034
RH
Special weather statement, Aug 2, 1:47 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Fri Aug 2 2019
AZZ507-022115-
Upper San Pedro River Valley including Sierra Vista/Benson-
147 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
215 PM MST...
At 147 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Benson, moving northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 11029 3208 11045 3230 11040 3220 11015
TIME...MOT...LOC 2047Z 208DEG 4KT 3212 11032
RH
Special weather statement, Aug 2, 2:15 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
215 PM MST Fri Aug 2 2019
AZZ507-508-513-022145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
215 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
245 PM MST...
At 215 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of St. David, or 14 miles southeast of Benson. This storm
was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. David.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3176 11002 3182 11023 3206 11015 3196 10991
TIME...MOT...LOC 2115Z 208DEG 4KT 3186 11008
RH
Special weather statement, Aug 2, 2:40 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Fri Aug 2 2019
AZZ508-513-022215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
240 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 315 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee, moving northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bisbee and Bisbee-Douglas Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 10996 3163 10976 3145 10959 3133 10983
3134 10986
TIME...MOT...LOC 2139Z 229DEG 6KT 3143 10986
SingerSpecial weather statement, Aug 2, 4:39 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
439 PM MST Fri Aug 2 2019
AZZ509-510-030015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
439 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 515 PM MST...
At 436 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Morenci to 2 miles
northwest of Duncan. These storms were nearly stationary.
Wind gusts up to 50 mph will be possible with these storms, and may
impact portions of Highway 191 and Highway 70
Locations impacted include...
Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 10937 3290 10906 3260 10907 3310 10974
TIME...MOT...LOC 2336Z 276DEG 3KT 3298 10946 3279 10927
Thunderstorm Wind, Pima
- When
- August 2, 5:55 PM MST
- Where
- Pima County, 4.68 mi W of Maish Vaya
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.170, -112.210
Power poles were downed near mile marker 85 on state route 86.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Pennsylvania, August 2, 2019$4,000 · 1 in hail · 14 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flash Flooding and Hail in Arizona, August 2 to 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851510.